Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 97, NWS Austin/San Antonio, TX

May 27, 2014Blanco County, Burnet County, Travis County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 27, 2014, 7:01 PM CDT for Blanco County, Burnet County, Travis County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2014, 7:01 PM CDT (00:01 UTC)
Expired
May 27, 2014, 7:45 PM CDT
In force
44 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Blanco County, TX, Burnet County, TX, Travis County, TX

The radar

The Ft Hood radar (KGRK), 73 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 3:18 PM CDTSevere Thunderstorm WatchSPC6 hr
May 27, 3:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.0 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2014-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2014-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WUUS54 KEWX 280001
SVREWX
TXC031-053-453-280045-
/O.NEW.KEWX.SV.W.0097.140528T0001Z-140528T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
701 PM CDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BLANCO COUNTY...
  SOUTH CENTRAL BURNET COUNTY...
  NORTHWESTERN TRAVIS COUNTY...

* UNTIL 745 PM CDT.

* AT 658 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF MARBLE FALLS...AND MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE MEADOWLAKES...SMITHWICK...
  SPICEWOOD...CYPRESS MILL AND LAGO VISTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR SOUTH CENTRAL TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3042 9789 3035 9825 3067 9834 3073 9815
TIME...MOT...LOC 0001Z 333DEG 27KT 3063 9821

$$
1 follow-up statement
341 
WWUS54 KEWX 280030
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
730 PM CDT TUE MAY 27 2014

TXC031-280040-
/O.CAN.KEWX.SV.W.0097.000000T0000Z-140528T0045Z/
BLANCO TX-
730 PM CDT TUE MAY 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLANCO COUNTY IS
CANCELLED...

THE THUNDERSTORM WILL REMAIN NORTHEAST OF BLANCO COUNTY. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR SOUTH CENTRAL TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3042 9789 3038 9810 3049 9815 3055 9805
TIME...MOT...LOC 0030Z 330DEG 23KT 3047 9808

$$

TXC053-453-280045-
/O.CON.KEWX.SV.W.0097.000000T0000Z-140528T0045Z/
TRAVIS TX-BURNET TX-
730 PM CDT TUE MAY 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EXTREME SOUTH CENTRAL BURNET AND NORTHWESTERN TRAVIS COUNTIES...

AT 728 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST
OF LAGO VISTA...OR 13 MILES SOUTHEAST OF MARBLE FALLS...MOVING
SOUTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BRIARCLIFF

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR SOUTH CENTRAL TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3042 9789 3038 9810 3049 9815 3055 9805
TIME...MOT...LOC 0030Z 330DEG 23KT 3047 9808

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:31 PM CDT, 30 minutes earlier.

Area forecast discussion, May 27, 6:31 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
631 PM CDT TUE MAY 27 2014

.AVIATION...
BROAD UPPER LEVEL LOW LOCATED ALONG THE RED RIVER CONTINUES TO
MOVE SE THIS EVENING. DISTURBANCES ROTATING AROUND THE LOW
CONTINUE TO PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS. A FEW OF
THE STORMS WILL BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND
LARGE HAIL THE MAIN THREATS. CURRENT RADAR SHOWS ONLY ISOLATED
CONVECTION AT THIS TIME. WILL LIKELY SEE SOME ADDITIONAL
DEVELOPMENT DURING THE EVENING. WILL INCLUDE A TEMPO GROUP FOR THE
I-35 SITES AS CONVECTION HAS FORMED AND IF THEY HOLD TOGETHER
COULD IMPACT THE TERMINALS THROUGH 03Z. MVFR CIGS CURRENTLY AT
KAUS AND KSAT. MAY BECOME VFR FOR A FEW HOURS THIS EVENING BEFORE
MVFR CIGS RETURN AREA WIDE AFTER 07Z. AFTER 09Z LIKELY TO SEE IFR
CIGS THROUGH 15Z ALONG WITH SOME FOG. WILL RETURN TO MVFR CIGS
AFTER 15Z THEN BACK TO VFR AFTER 17Z-19Z. WINDS LIKELY TO BE
EASTERLY THIS EVENING AT 5 TO 10 KNOTS. THEN AFTER 13Z-15Z WINDS
BECOME NORTHERLY NEAR 10 KNOTS...THEN BACK TO EASTERLY AFTER 20Z.

&&

.PREV DISCUSSION... /ISSUED 401 PM CDT TUE MAY 27 2014/

UPDATE...
TO ISSUE TORNADO WATCH AND INCLUDE LONG TERM DISCUSSION.

DISCUSSION...
IN ADDITION TO BUOYANCY ACROSS THE REGION THERE IS AMPLE VERTICAL
WIND SHEAR ACROSS THE REGION WHERE SKIES CLEARED THIS AFTERNOON.
HAVE ISSUED A TORNADO WATCH FOR THE AREA ALONG AND WEST OF A LINE
FROM FREDERICKSBURG TO NEW BRAUNFELS TO HALLETTSVILLE UNTIL 11 PM
THIS EVENING. WE HAVE ALSO EXPANDED THE SEVERE THUNDERSTORM WATCH
TO INCLUDE TRAVIS COUNTY.

IN THE EXTENDED PERIOD OF THE FORECAST...THE UPPER LEVEL LOW WILL
SLOWLY MOVE TO THE EAST-SOUTHEAST ACROSS LOUISIANA. THIS WILL KEEP
SLIGHT TO LOW END CHANCE POPS IN THE FORECAST...MAINLY ACROSS THE
EASTERN HALF OF THE FORECAST AREA...THROUGH THE END OF THE WEEK.
SUNDAY INTO MONDAY AND UPPER LEVEL RIDGE WILL BUILD UP FROM THE
SOUTHWEST. THIS WILL BRING AN END TO RAIN CHANCES FOR THE
BEGINNING OF NEXT WEEK.

PREV DISCUSSION... /ISSUED 334 PM CDT TUE MAY 27 2014/

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
SHOWERS AND THUNDERSTORMS HAVE BEGUN TO REDEVELOP WHERE SKIES HAVE
CLEARED THIS AFTERNOON. ATMOSPHERE IS SUFFICIENTLY BUOYANT WITH
ENOUGH VERTICAL WIND SHEAR TO PRODUCE ISOLATED SEVERE
THUNDERSTORMS. HAVE ISSUED SEVERE THUNDERSTORM WATCH FOR LLANO...
BURNET...AND WILLIAMSON COUNTIES UNTIL 11 PM THIS EVENING. THE
MAIN THREAT IN THIS AREA WILL BE LARGE HAIL AND DAMAGING WINDS. IN
THE SOUTH CENTRAL PART OF THE CWA...THE WIND SHEAR LOOKS A LITTLE
STRONGER AND THERE IS A THREAT OF TORNADOES.

FOR THE REST OF THE PERIOD...UPPER AIR ANALYSIS THIS MORNING
SHOWED A CLOSED LOW MOVING ACROSS THE TEXAS/OKLAHOMA BORDER WITH A
WESTERLY JET STREAK ACROSS SOUTH TEXAS. MID-LEVEL DRY AIR MOVING
INTO OUR CWA ON THE SOUTHSIDE OF THE UPPER LOW IS EVIDENT ON WATER
VAPOR SATELLITE IMAGERY. THERE IS STILL SIGNIFICANT MOISTURE ON
THE BACKSIDE OF THE LOW. AT THE SURFACE...THE PRESSURE FIELD IS
SOMEWHAT ILL DEFINED AND THE WINDS ARE LIGHT AND VARIABLE ACROSS
THE REGION. LOW LEVEL AIR IS STILL VERY MOIST WITH DEW POINTS FROM
THE UPPER 60S TO MID 70S. MORNING SOUNDINGS REFLECT THE DRIER
ATMOSPHERE WITH PWS DOWN ABOUT 0.5 INCHES FROM 24 HOURS AGO AT
BOTH DRT AND CRP. MODELS ARE IN GOOD AGREEMENT ON MOVEMENT OF
UPPER LOW INTO NORTHERN LOUISIANA DURING THIS PERIOD. AS THIS
HAPPENS WE WILL CONTINUE TO HAVE CHANCES FOR SHOWERS AND
THUNDERSTORMS MAINLY ACROSS THE EAST. WITH PW DOWN... DO NOT
EXPECT HEAVY RAIN. THE SLOW MOVING UPPER LOW WILL MEAN SLIGHT
CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS OUR EASTERN COUNTIES
THROUGH THE PERIOD.

LONG TERM (THURSDAY THROUGH TUESDAY)...
WILL SEND ANOTHER AFD TO COVER LONG TERM SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  86  69  89  69 /  40  10  10  20  20
AUSTIN BERGSTROM INTL AIRPORT  67  85  67  88  67 /  40  10  10  20  20
NEW BRAUNFELS MUNI AIRPORT     68  88  67  89  67 /  30  10  10  20  10
BURNET MUNI AIRPORT            66  84  66  86  67 /  30  10  10  20  10
DEL RIO INTL AIRPORT           71  95  71  94  73 /  -   -   -   -   -
GEORGETOWN MUNI AIRPORT        67  84  69  86  69 /  40  10  10  20  20
HONDO MUNI AIRPORT             68  94  70  94  70 /  20  10  -   10  10
SAN MARCOS MUNI AIRPORT        67  86  67  88  67 /  40  10  10  20  20
LA GRANGE - FAYETTE REGIONAL   70  86  69  87  69 /  50  40  10  40  20
SAN ANTONIO INTL AIRPORT       69  89  70  90  70 /  30  10  -   20  10
STINSON MUNI AIRPORT           69  91  70  92  70 /  20  10  -   10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...10
SYNOPTIC/GRIDS...04
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, May 27, 6:03 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
603 PM CDT TUE MAY 27 2014

TXZ171>173-183>194-202>209-217>225-228-282315-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
603 PM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TONIGHT

...TORNADO WATCH IN EFFECT UNTIL 11 PM...
...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM...

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED THIS
EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS OF 60 MPH OR
GREATER AND LARGE HAIL ONE INCH OR GREATER. ISOLATED TORNADOES ARE
ALSO POSSIBLE.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...BUT WIDESPREAD FLOODING
IS NOT EXPECTED. THERE COULD BE LOCAL FLOODING OR PONDING OF WATER
ESPECIALLY IN LOW LYING AREAS AND POORLY DRAINED LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HAIL OR WIND DAMAGE WOULD BE GREATLY
APPRECIATED THIS EVENING.

In the hours before

Local storm report, May 27, 5:47 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
547 PM CDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             1 W BANDERA             29.72N  99.09W
05/27/2014  E1.75 INCH       BANDERA            TX   PUBLIC

&&

EVENT NUMBER EWX1400505

SBS
Local storm report, May 27, 5:59 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
559 PM CDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             BANDERA                 29.72N  99.07W
05/27/2014  E0.75 INCH       BANDERA            TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1400506

SBS
Local storm report, May 27, 6:23 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 NW MICO               29.56N  98.97W
05/27/2014  E0.25 INCH       BANDERA            TX   PUBLIC

&&

EVENT NUMBER EWX1400507

SBS
Special weather statement, May 27, 6:37 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
637 PM CDT TUE MAY 27 2014

TXZ189-280030-
KENDALL-
637 PM CDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR KENDALL COUNTY UNTIL 730 PM
CDT...

AT 634 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR WARING...OR 7 MILES EAST OF COMFORT...MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOERNE...
  WARING...
  SISTERDALE...
  WELFARE...
  NELSON CITY...
  WALNUT GROVE...
  KREUTZBERG...
  CROWN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 2986 9852 2974 9876 3000 9893 3010 9875
TIME...MOT...LOC 2338Z 327DEG 15KT 2997 9878
Local storm report, May 27, 6:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
654 PM CDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             3 W RIO MEDINA          29.43N  98.93W
05/27/2014  E1.25 INCH       MEDINA             TX   TRAINED SPOTTER

            HAIL FELL FOR 4 TO 7 MINUTES. ALSO...A WALL CLOUD WAS
            OBSERVED 5 TO 7 MILES AWAY

&&

EVENT NUMBER EWX1400508

SBS
Local storm report, May 27, 6:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
659 PM CDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             14 ENE HONDO            29.43N  98.94W
05/27/2014  E1.25 INCH       MEDINA             TX   COCORAHS

&&

EVENT NUMBER EWX1400509

SBS

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:45 PM CDTSevere Thunderstorm WarningEWXHays, Travis45 min
May 27, 8:23 PM CDTRiver Flood WarningEWXFrio48 hr
May 27, 8:26 PM CDTSevere Thunderstorm WarningEWXCaldwell, Guadalupe, Hays, Travis64 min
May 27, 9:30 PM CDTSpecial Weather StatementEWXCaldwell45 min
May 27, 9:59 PM CDTSpecial Weather StatementEWXWilliamson46 min
May 27, 10:35 PM CDTSevere Thunderstorm WarningEWXHays, Travis55 min
May 27, 11:23 PM CDTSpecial Weather StatementEWXCaldwell37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.